OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Stephen A. Burns
  • Vol. 24, Iss. 2 — Feb. 1, 2007
  • pp: 415–422

Closed-form approximations for the angle-of-arrival variance of plane and spherical waves propagating through homogeneous and isotropic turbulence

Yonghun Cheon and Andreas Muschinski  »View Author Affiliations


JOSA A, Vol. 24, Issue 2, pp. 415-422 (2007)
http://dx.doi.org/10.1364/JOSAA.24.000415


View Full Text Article

Enhanced HTML    Acrobat PDF (129 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The calculation of the aperture-averaged angle-of-arrival variance, observed with a telescope with a circular aperture, of a plane or spherical wave propagating through homogeneous and isotropic turbulence is one of the classical problems in the theory of wave propagation through random media. We present and discuss approximate closed-form solutions on the basis of the Rytov approximation. For both plane and spherical waves, the accuracy of the approximations is better than 0.25% for all ratios of aperture diameter and Fresnel length.

© 2007 Optical Society of America

OCIS Codes
(010.1300) Atmospheric and oceanic optics : Atmospheric propagation
(010.1330) Atmospheric and oceanic optics : Atmospheric turbulence
(010.7350) Atmospheric and oceanic optics : Wave-front sensing

ToC Category:
Atmospheric and Oceanic Optics

History
Original Manuscript: June 9, 2006
Manuscript Accepted: July 28, 2006

Citation
Yonghun Cheon and Andreas Muschinski, "Closed-form approximations for the angle-of-arrival variance of plane and spherical waves propagating through homogeneous and isotropic turbulence," J. Opt. Soc. Am. A 24, 415-422 (2007)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-24-2-415


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. V. I. Tatarskii, Wave Propagation in a Turbulent Medium (McGraw-Hill, 1961).
  2. V. I. Tatarskii, The Effects of the Turbulent Atmosphere on Wave Propagation (Israel Program for Scientific Translation, 1971).
  3. A. D. Wheelon, Electromagnetic Scintillation. I. Geometrical Optics (Cambridge U. Press, 2001).
  4. A. S. Gurvich and M. A. Kallistratova, "Experimental study of the fluctuations in angle of incidence of a light beam under conditions of strong intensity fluctuations," Radiophys. Quantum Electron. 11, 37-40 (1968). [CrossRef]
  5. J. H. Churnside and R. J. Lataitis, "Angle-of-arrival fluctuations of a reflected beam in atmospheric turbulence," J. Opt. Soc. Am. A 4, 1264-1272 (1987). [CrossRef]
  6. J. H. Churnside, "Angle-of-arrival fluctuations of retroreflected light in the turbulent atmosphere," J. Opt. Soc. Am. A 6, 275-279 (1989). [CrossRef]
  7. D. H. Tofsted, "Outer-scale effects on beam-wander and angle-of-arrival variances," Appl. Opt. 31, 5865-5870 (1992). [CrossRef] [PubMed]
  8. R. Conan, J. Borgnino, A. Ziad, and F. Martin, "Analytical solution for the covariance and for the decorrelation time of the angle of arrival of a wave front corrugated by atmospheric turbulence," J. Opt. Soc. Am. A 17, 1807-1818 (2000). [CrossRef]
  9. L. Andrews and R. Phillips, Laser Beam Propagation through Random Media, 2nd ed. (SPIE, 2005). [CrossRef]
  10. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, 1978), Vol. 2.
  11. J. Haddon and E. Vilar, "Scattering induced microwave scintillations from clear air and rain on earth space paths and the influence of antenna aperture," IEEE Trans. Antennas Propag. AP-34, 646-657 (1986). [CrossRef]
  12. A. S. Gurvich, M. A. Kallistratova, and N. S. Time, "Fluctuations in the parameters of a light wave from a laser during propagation in the atmosphere," Radiophys. Quantum Electron. 11, 1360-1370 (1968). [CrossRef]
  13. I. S. Gradshteyn and I. M. Ryzhik, Table of Integrals, Series, and Products, 5th ed. (Academic, 1994).
  14. M. Abramowitz and I. Stegun, eds., Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables (U.S. Department of Commerce, 1972).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited